Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 297, NWS Atlanta, GA

June 13, 2003Oglethorpe County, Wilkes County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 13, 2003, 6:21 PM EDT for Oglethorpe County, Wilkes County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 6:21 PM EDT (22:21 UTC)
Expired
Jun 13, 2003, 6:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Oglethorpe County, GA, Wilkes County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS52 KFFC 132221
SVRATL
GAC221-317-132245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN OGLETHORPE COUNTY IN NORTHEAST GEORGIA

* UNTIL 645 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF RAYLE TO 13
  MILES SOUTH OF WASHINGTON...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RAYLE...
TIGNALL AND WASHINGTON.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.

IN ADDITION...THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND FREQUENT 
CLOUD-TO-GROUND LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3368 8252 3360 8268 3365 8279 3364 8288
          3373 8296 3372 8312 3397 8280 3398 8266

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 13, 3:20 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI JUN 13 2003

OVERVIEW...500MB RIDGE IN ATLANTIC BEGINS BUILDING WESTWARD...WHILE
AT THE SAME TIME THE BROAD TROF IN CENTRAL US DEEPENS. THIS KEEPS
SOUTHWEST UPPER FLOW OVER THE SOUTHEAST STATES...ALLOWING ONLY A
SLOW SOUTHWARD PROGRESS OF FRONT LYING FROM THE MID MISSISSIPPI TO
EASTERN GREAT LAKES. VERY MOIST AND UNSTABLE AIR OVER THE AREA
COMBINED WITH UPPER LEVEL IMPULSES IN SOUTHWEST FLOW WILL BE THE
IMPETUS FOR KEEPING POPS IN CWA THRU THE FORECAST.

SHORT TERM...THRU SUNDAY NIGHT. ACTIVITY IN ALABAMA AND WEST GEORGIA
THIS AFTERNOON LINKED TO IMPULSE PROGGED TO MOVE ACROSS NORTH
GEORGIA TONIGHT. THIS WILL KEEP CHANCE POPS GOING INTO THE LATE
EVENING HOURS. WILL MENTION RAIN HEAVY AT TIMES THIS EVENING. NEXT
IMPULSE SHOWS UP IN NW GEORGIA BY 18Z SATURDAY ON THE AVN...BUT THIS
IS PROBABLY OVERDONE. STILL MET AS WELL AS AVN MOS POPS ARE IN THE
LIKELY RANGE AGAIN SATURDAY AFTERNOON. WILL CUT BACK TO A 60 POP IN
CENTRAL GEORGIA SATURDAY SINCE MORE SUPPORT IS IN NORTH GEORGIA WITH
PRE-FRONTAL CONVERGENCE. LOCATION OF FRONT BY SUNDAY IN DOUBT...WITH
THE AVN PUSHING IT INTO NORTH GEORGIA AND THE ETA KEEPING IT TO OUR
NORTH. WILL CONTINUE WITH 40-50 POPS SATURDAY NIGHT AND SUNDAY...AND
30 POPS SUNDAY NIGHT. MOS TEMPS ARE VERY CLOSE...SO WILL USE A BLEND
WITH A SLIGHT PREFERENCE TOWARD THE WARMER NUMBERS.

EXTENDED...MONDAY THRU FRIDAY. EXTENDED MODELS SHOW THE UPPER TROF
IN THE MIDDLE PART OF THE COUNTRY CONTINUING TO GRADUALLY NUDGE
EASTWARD AND WEAKEN AS IT BUMPS INTO THE BERMUDA RIDGE.
QUASI-STATIONARY FRONTAL BOUNDARY STAYS IN THE AREA THROUGH THE
EXTENDED AS WELL. THESE FEATURES KEEP A MOIST SOUTHWEST UPPER FLOW
OVER THE CWA AND CHANCE POPS EACH DAY.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 84 69 85 / 50 70 40 30
KAHN 68 85 69 86 / 50 70 40 30
KGVL 67 82 68 85 / 50 70 40 30
KRMG 68 84 68 86 / 50 70 40 30
KCSG 71 87 72 89 / 50 60 40 40
KMCN 71 87 71 89 / 50 60 40 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

22
Hazardous weather outlook, Jun 13, 11:09 AM EDT, 7 hours 12 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
BROAD AND WEAK HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC
AND SOUTHEAST STATES. A COLD FRONT ACROSS THE OHIO AND MID
MISSISSIPPI VALLEYS WILL DRIFT TOWARD GEORGIA THROUGH TONIGHT. A
WEAK LEE SIDE TROF ACROSS CENTRAL GEORGIA WILL PERSIST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS.
LARGE HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. THE MOST
LIKELY TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.

.DISCUSSION...
SOUTH TO SOUTHWEST LOWER LEVEL WINDS WILL CONTINUE TO PUMP MOISTURE
OVER THE AREA. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON WITH CAPES OF 1500 TO 2000...HELICITIES TO AS HIGH AS
130...AND LIFTED INDICES OF MINUS 3 TO MINUS 6. ALSO...WEAK UPPER
LEVEL ENERGY WILL MOVE ACROSS NORTH GEORGIA THROUGH THE PERIOD.
THESE FACTORS WILL COMBINE TO GIVE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD
REMAIN ALERT IN CASE NEEDED. EMERGENCY MANAGERS SHOULD MONITOR THE
SITUATION.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 13, 3:17 PM EDT, 3 hours 4 minutes before
GAZ053-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...VERY HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN COWETA.

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
BAND OF STRONG THUNDERSTORMS ACROSS WESTERN COWETA COUNTY FROM NEAR
PALMETTO...TO NEWNAN...TO CORINTH. THESE THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH AND WILL AFFECT NEWNAN AND MUCH OF EASTERN
COWETA COUNTY THROUGH 400 PM EDT.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE
GROUND IN THE AREA IS SATURATED...AND ADDITIONAL HEAVY RAIN WILL
QUICKLY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. IN
ADDITION...HEAVY RAIN COMBINED WITH WIND GUSTS TO 45 MPH MAY BLOW
OVER SHALLOW OR POORLY ROOTED TREES.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 13, 3:39 PM EDT, 2 hours 42 minutes before
GAZ033-044-053-054-132015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45
MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING
IN EASTERN COWETA...FULTON...AND FAYETTE COUNTIES THROUGH 430 PM
EDT.

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A BAND OF
STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAINFALL...WIND GUSTS OF
4O TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING FROM
ATLANTA...TO NEWNAN...MOVING NORTHEAST AT 30 MPH. THESE
THUNDERSTORMS WILL AFFECT NEWNAN...PEACHTREE CITY...TYRONE...UNION
CITY...FAIRBURN...AS WELL AS MUCH OF THE ATLANTA METROPOLITAN
AREA.

THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY RAINFALL.
ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES PER HOUR WILL QUICKLY RESULT
IN RUNOFF...WHICH MAY CAUSE FLOODING OF STREETS...LOW-LYING...AND
OTHER POOR DRAINAGE AREAS. IN ADDITION...WIND GUSTS OF 40 TO 45 MPH
MAY COMBINE WITH SATURATED SOIL TO BLOW OVER POORLY OR SHALLOW
ROOTED TREES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY
FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 13, 4:03 PM EDT, 2 hours 18 minutes before
GAZ105-107-132045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45
MPH...TORRENTIAL RAINFALL...HAIL LESS THAN DIME SIZE...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN EASTERN DOOLY AND PULASKI COUNTIES
UNTIL 445 PM EDT.

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN EASTERN DOOLY COUNTY...9 MILES EAST OF
PINEHURST...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL
PRODUCE TORRENTIAL RAINFALL...WIND GUSTS TO 45 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING. THIS THUNDERSTORM WILL AFFECT MUCH OF
EXTREME EASTERN DOOLY AND MUCH OF WESTERN PULASKI COUNTIES THROUGH
445 PM EDT.

STRONG WINDS MAY COMBINE WITH SATURATED GROUND FROM RECENT RAINFALL
TO BLOW OVER WEAK OR POORLY ROOTED TREES. RESIDENTS OF THIS AREA
SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 13, 4:41 PM EDT, 1 hour 40 minutes before
GAZ056-068-070-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH IN SOUTHERN
SPALDING...NORTHEASTERN PIKE...AND NORTHERN LAMAR COUNTIES UNTIL 530
PM EDT.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF
STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAINFALL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND POSSIBLY WIND GUSTS TO 40 MPH
BETWEEN GRIFFIN AND ORCHARD HILL...MOVING SOUTHEAST AT 25 MPH.

THIS CLUSTER OF THUNDERSTORMS HAS FORMED AS TWO AREAS OF
THUNDERSTORMS MERGED NEAR THE PIKE...SPALDING...LAMAR COUNTY
BORDERS. THUS...TORRENTIAL RAINFALL IS LIKELY IN THIS AREA AS THIS
ACTIVITY HAS SLOWED IN FORWARD SPEED. AS A RESULT...FLOODING OF
LOW-LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE. THE GROUND IS
SATURATED FROM RECENT RAINFALL...THUS ADDITIONAL HEAVY RAINFALL WILL
QUICKLY RESULT IN RUNOFF.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING
THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID
TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Local storm report, Jun 13, 5:37 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    ATLANTA                   GA   FLOODING
06/13/03   FULTON                         SEVERAL INCHES OF WATER
                                          FLOWING ACROSS TECH
                                          PARKWAY.  REPORTED BY
                                          GEORGIA TECH POLICE.

0410 PM    ATLANTA                   GA   FLOODING
06/13/03   FULTON                         SEVERAL INCHES OF WATER
                                          ACROSS ROADS.  INTERSTATE
                                          75/85 NORTHBOUND CLOSED
                                          AT PINE STREET FOR A TIME
                                          DUE TO FLOODING.  A
                                          SINKHOLE REPORTED AT
                                          MORELAND AVENUE AND PONCE
                                          DE LEON AVENUE.
                                          REPORTED BY ATLANTA
                                          POLICE DEPARTMENT.
Special weather statement, Jun 13, 6:06 PM EDT, 15 minutes before
GAZ027-038-050-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT FRI JUN 13 2003

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 50 MPH
WINDS...TORRENTIAL RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN
GREENE...MADISON...OGLETHORPE...COUNTIES UNTIL 700 PM EDT.

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM DANIELSVILLE IN MADISON
COUNTY...TO LEXINGTON IN OGLETHORPE COUNTY...TO JUST NORTHWEST OF
GREENSBORO IN GREENE COUNTY. THIS LINE OF THUNDERSTORMS PRODUCED
WIND GUSTS TO 49 MPH AS IT MOVED THROUGH ATHENS. COMBINED WITH
SATURATED SOILS FROM RECENT AND PERSISTENT HEAVY RAIN...THESE WIND
GUSTS CAN BLOW DOWN SHALLOW AND POORLY ROOTED TREES.

IN ADDITION...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING
WILL ACCOMPANY THESE THUNDERSTORMS. BECAUSE OF THE SATURATED
SOIL...ADDITIONAL HEAVY RAIN WILL QUICKLY RESULT IN RUNOFF. FLOODING
OF LOW-LYING AND OTHER POOR DRAINAGE AREAS WILL BE POSSIBLE AS THIS
ACTIVITY MOVES THROUGH THE AREA.

MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE
NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:00 PM EDTTornado WarningFFCForsyth15 min
Jun 13, 3:25 PM EDTFlash Flood WarningFFCFulton65 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.